The Dickinson Police Department is warning citizens to be aware of the drug fentanyl, as they believe it may be the cause of several overdoses in the area over the past few weeks.

DPD Capt. Joe Cianni said the department believes that fentanyl may be the cause of at least three overdoses in the past four weeks, though they do not know for certain. He noted there could be more overdoses that have gone unreported because people may not call emergency services and instead just take someone to the hospital. It is also not always evident what kind of drug the person may have overdosed on.

“Fentanyl and heroin a lot of times show similar overdose symptoms,” he said. “It’s very difficult to tell.”

Dangerous drug a concerning issue

Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine, but is 50 to 100 times more potent, according to a public service announcement from the department. It is typically used to treat patients with severe pain or for post-op pain management.

Fentanyl comes predominantly in a white powdery or pill form, and can easily be mistaken for other street level drugs including heroin and cocaine, and is often mixed with one. When injected, it will cause immediate paralysis with the high possibility of death within seconds, the PSA said. Regular addicts, although having a high tolerance for heroin and believing they are injecting it, are often not aware they have received a fentanyl or fentanyl-laced product and death by overdose commonly results, Dickinson police said. Fentanyl can also be absorbed through the skin, which can make it even more dangerous.

Cianni said the department has recently purchased Narcan, which will be given to all patrol officers, after a training period, to give to someone who is suspected to be suffering from an overdose. Narcan is a medicine that blocks the effects of opioids and reverses an overdose.

“It’s two-fold, it’s not only that, … fentanyl can be deadly just by touching the product,” Cianni said. “It’s a kind of safety measure for our own staff so that they have the ability to actually treat one another should they get accidentally exposed.”

Due to the dangers of fentanyl, officers no longer perform “nic-tests,” which would indicate whether or not a substance was positive for a certain type of drug. Officers now wear gloves and get the suspected product packaged and sent to the state lab in Bismarck where they can handle it in the correct, safe environment. The protocol was put into place about six to eight months ago, Cianni said.

“What makes it difficult is we use those presumptive tests, those nic-tests, to facilitate an arrest,” he said. “If you have a powdery substance which you believe to be a controlled substance then you could use that field test to say ‘Yes, it tested positive’ and you could actually make an arrest. So, it is a little more difficult to make it a probable cause arrest, if you don’t have that field test.”

Cianni said the drug seems to have its “highs and lows,” however a Southwest Narcotics Task Force agent noted the drug has never completely gone away.

The agent, who requested anonymity due to safety concerns, said the average citizen is not likely to come into contact with the drug because it tends to stay within a certain group of people.

“When you’re seeing heroin/fentanyl together it’s in a small population of people that are opiate users, so your average person probably not going to come into contact with it,” the agent said. “... It’s a small group of users is what it would be.”

The agent noted the drug and overdoses only seem to be happening with those who have had an addiction to opioids for years.

“The people that are overdosing are the people that are addicted to opiates,” the agent said. “It’s not some random kid picking up some heroin all of the sudden and going ‘Oh, I’ll try that.’ It’s drug users that have an opioid addiction for years are the ones that we are seeing that have overdosed.”

Treating opioid addiction

Sen. Heidi Heitkamp, D-N.D., said it is important to treat opioid addictions. The senator recently said in an editorial board meeting with the Press, that she is a part of a bill which would take one penny for every milligram of prescriptions sold in the United States and put into a fund for treatment.

She noted there is an opioid problem in the state as well as a methamphetamine and alcohol problem. However, she said it is time to start looking at addiction as a medical problem, rather than something mental.

“We’ve been treating it as a behavior problem, when really we should have been treating it more as a physiological problem,” she said.

Heitkamp said it’s important for Congress to figure out what might be causing addiction and how to lessen it, as well as treat those who are already suffering from addiction.

Heitkamp also noted that she sits on the Senate committee for Homeland Security and Governmental Affairs, where they have had roundtable discussions about fentanyl directly. She said many times the drug can be sent through the mail, but if a drug dog from the DEA hits on the package it will die.

Raising awareness

Cianni noted the fentanyl problem has stretched across the state, as there have been suspected overdoses from the drug around the Fargo area in the past year as well.

The department is currently working with the Stark County Sheriff's Department and Southwest Narcotics Task Force to educate the public, in particular school officials, teachers and students about the dangers of fentanyl. The department has made a video about the drug, which has been shared with area schools.

“We try to get the awareness out there because the only way to stop it is to let people know it’s out there and they may be after something that they have no intention of going after and using,” Cianni said. “It doesn’t help to react to a problem, we’ve been trying to be proactive to this problem, not only with heroin and fentanyl but with drugs in general.”

If someone suspects a person is suffering from an overdose, they should call 911 immediately. State law allows for immunity of charges in situations where a life is at risk, the PSA stated.